Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 82, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2018, 7:22 AM CDT for Bon Homme County, Hutchinson County, Yankton County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2018, 7:22 AM CDT (12:22 UTC)
- Expired
- Jun 27, 2018, 8:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bon Homme County, SD, Hutchinson County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:34 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
068
WUUS53 KFSD 271222
SVRFSD
SDC009-067-135-271300-
/O.NEW.KFSD.SV.W.0082.180627T1222Z-180627T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
722 AM CDT WED JUN 27 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Bon Homme County in southeastern South Dakota...
Northwestern Yankton County in southeastern South Dakota...
Hutchinson County in southeastern South Dakota...
* Until 800 AM CDT.
* At 721 AM CDT, a severe thunderstorm was located near Tripp, or 7
miles south of Parkston, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Tripp around 730 AM CDT.
Kaylor around 740 AM CDT.
Scotland and Menno around 750 AM CDT.
Other locations impacted by this severe thunderstorm include Olivet
and Lesterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4317 9808 4319 9807 4320 9811 4328 9811
4349 9801 4329 9740 4299 9763
TIME...MOT...LOC 1221Z 296DEG 39KT 4329 9804
HAIL...1.25IN
WIND...60MPH
$$
Kalin1 follow-up statement
900
WWUS53 KFSD 271237
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
737 AM CDT WED JUN 27 2018
SDC009-067-135-271300-
/O.CON.KFSD.SV.W.0082.000000T0000Z-180627T1300Z/
Bon Homme SD-Yankton SD-Hutchinson SD-
737 AM CDT WED JUN 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHEASTERN BON HOMME...NORTHWESTERN YANKTON AND HUTCHINSON
COUNTIES...
At 736 AM CDT, a severe thunderstorm was located over Kaylor, or 12
miles southeast of Parkston, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Scotland around 750 AM CDT.
Menno around 755 AM CDT.
Other locations impacted by this severe thunderstorm include Olivet
and Lesterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4317 9806 4346 9793 4329 9740 4299 9763
TIME...MOT...LOC 1236Z 295DEG 32KT 4323 9786
HAIL...1.00IN
WIND...60MPH
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:09 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 27, 6:09 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 609 AM CDT Wed Jun 27 2018 .SHORT TERM...(Today and Tonight) Issued at 354 AM CDT Wed Jun 27 2018 A convective complex has developed early this morning over north central SD along a frontal boundary pushing to the southeast. The thunderstorms are being fed by instability and a low level jet positioned over the central portions of the state. This makes for a tricky forecast through the morning hours with CAMs handling the evolution of this system differently. Both the RAP and EXP HRRR have the complex dying off as it enters our western CWA, while the HRRR/NMM/ARW allow the thunderstorms to continue to push eastward into the I-29 corridor through mid morning. Elected to go with the former solution as the convection will outrun the instability and loses the LLJ support as it enters our CWA. For the remainder of the day convection chances look small, though confidence in timing/coverage is low with model differences - though the overall theme is mainly dry. If something were to develop it would probably be north of Highway 14 where there is low level convergence with the boundary, or possibly in our far southwest along the edge of the cap/better instability gradient. Thermal profiles will be warmer today, so looking at highs into the lower to mid 80s. It should remain dry tonight, with the GFS being an outlier in developing convection across our far south and west - which is not supported by other models. It will be a warmish night with lows mid and upper 60s. .LONG TERM...(Thursday through Tuesday) Issued at 354 AM CDT Wed Jun 27 2018 The main theme through the remainder of the week will be the heat as an upper level ridge builds across the region. Highs will climb into the mid 80s to lower 90s on Thursday, then into the lower to mid 90s on Friday as 850 mb temperatures rise to around 25 to 28 C. Dewpoints will be around 70 each day, resulting in a heat index of around 100 in some areas, especially on Friday - and suspect that a heat advisory will have to be issued at some point. It looks to be dry both days. Things begin to change on Friday night and Saturday as an upper level trough pushes into the Northern Plains - transitioning to a nearly zonal flow by the beginning of next week. This will result in cooling temperatures and increasing rain chances for the weekend, with the better rain chances residing in the Friday night to Saturday night time frame. While Sunday looks mostly dry, confidence is lower for Monday and Tuesday with model differences. Thermal profiles do warm for the beginning of the week, though still remain close to or just above normal for this time of year. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 602 AM CDT Wed Jun 27 2018 Showers and thunderstorms will push across the area through the morning, affecting KHON and KFSD. Patchy fog over portions of the area this morning will diminish by late morning. For the remainder of the day, thunderstorms chances are low. Winds will be light through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...JM
Hazardous weather outlook, Jun 27, 4:49 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Wed Jun 27 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-067-070-071-281000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha- Lincoln SD-Clay SD-Union- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Due to recent heavy rainfall, river flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-050-052>054-057>061-063>066-068-069-281000- Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson- McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will push across the area during the morning hours. These storms will be capable of producing hail to the size golf balls and winds to 60 mph. Due to recent heavy rainfall, river flooding will continue through the lower Missouri River corridor. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SDZ039-040-055-281000- Kingsbury-Brookings-Lake- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of east central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 27, 6:50 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM HAIL 8 NNW HARRISON 43.54N 98.59W
06/27/2018 E1.00 INCH AURORA SD TRAINED SPOTTER
ALSO 50+ MPH WINDS.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 5:10 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 35 min |
| Jun 27, 5:45 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 45 min |
| Jun 27, 6:25 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas | 35 min |
| Jun 27, 6:46 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 44 min |
| Jun 27, 6:55 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hutchinson | 35 min |
| Jun 27, 7:29 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 24 min |
| Jun 27, 7:57 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 19 min |
| Jun 27, 8:06 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 39 min |
| Jun 27, 8:42 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix | 48 min |
| Jun 27, 9:22 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.